Arkansas, 2009Flash Flood in Arkansas, May 16, 2009
May 16, 2009 · NWS SHV · 1 event in 1 county or zone
Outflow boundaries from a complex of storms intersected across portions of southeast Arkansas. 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow boundaries from a complex of storms intersected across portions of southeast Arkansas. Heavy rainfall was reported by the Emergency Manager across portions of Howard and Hempstead Counties totaling up to 2.5 inches. Several county roads were flooded in southeastern Howard County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 4:01 AM CST, 3 hours 24 minutes earlier.
Area forecast discussion, May 16, 4:01 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 AM CDT SAT MAY 16 2009
.DISCUSSION...
SHOWERS AND THUNDERSTORMS SLOWLY EDGING SOUTHEAST INTO THE FOUR
STATE REGION AND LOSING MOMENTUM. PROBABLY GOOD NEWS FOR THE I-30
CORRIDOR...AS FAR AS THE LIMITING THE POTENTIAL FOR FLOODING BY
GETTING THIS EARLY SHOT. HPC QPF LOADED INTO GRIDS AND POPS RAISED
A BIT FROM PREVIOUS FORECAST...BUT REGENERATION WILL TAKE DAYTIME
HEATING AND A GOOD NUDGE FROM THE FRONT. BOTH GFS AND EURO STILL
LIKE A 1030 SURFACE HIGH OVER MO BY 12Z SUNDAY. STILL LOOKING AT SOME
LINGERING ACTIVITY LIKELY OVER THE SOUTH AND EAST ESPECIALLY...BUT THE
THREAT FOR HEAVY RAIN AND EVEN THUNDER WILL WANE AS THE NORTHERLY
FLOW PUSHES OVER THE REGION.
THE REST OF THE FORECAST LOOKS GREAT FOR THE NEW WORK WEEK. EXPECT
NICE LOW DEW POINTS AND A GREAT CHANCE TO FINALLY DRY OUT OVER
THE NORTH TIER OF COUNTIES WITH NORTHERLY SURFACE FLOW KEEPING THE
HUMIDITY DOWN AND PLENTY OF MAY SUNSHINE. MODELS PERSISTENT
ALBETHEY A BIT SLOWER ON THE GULF LOW LATE IN THE WORK WEEK. POPS
PUSHED BACK ONE DAY FROM PREVIOUS FORECAST. /24/
&&
.AVIATION...
BAND OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS PARTS OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS
MORNING. THIS BAND DUE TO OUTFLOW FROM UPSTREAM ACTIVITY IN OKLAHOMA
AND ARKANSAS EARLIER OVERNIGHT AND LATE FRIDAY. THE COLD FRONT WILL
BE ARRIVING LATER DURING THE DAY. MVFR TO IFR CONDITIONS IN
AND NEAR THE SHOWERS AND THUNDERSTORMS ALONG WITH GUSTY WINDS TO 20
TO 30 KNOTS. THIS ORIGINAL BAND WILL SHIFT TO NEAR A HOPE TO
TEXARKANA ARKANSAS TO QUITMAN TEXAS LINE BY LATE MORNING THEN WHEN
FRONT MOVES SOUTH TO NEAR THE INTERSTATE 30 CORRIDOR NEAR MID DAY
HELP PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT. MVFR TO IFR CONDITIONS WILL MOVE SOUTH WITH THE FRONT AND
ADDITIONAL DEVELOPMENT INTO THE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL BE TAPERING OFF OVER DEEP EAST TEXAS AND LOWER
SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA DURING THE LATE
MORNING TO MID DAY SUNDAY. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 58 70 52 78 / 70 70 30 0 0
MLU 84 57 67 49 77 / 50 80 40 10 0
DEQ 73 52 72 45 77 / 70 40 10 0 0
TXK 76 54 69 47 77 / 70 50 20 0 0
ELD 82 54 69 46 76 / 70 60 30 0 0
TYR 78 56 72 52 80 / 60 60 20 0 0
GGG 81 56 71 49 78 / 60 70 20 0 0
LFK 85 61 72 50 79 / 50 70 40 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
24/06
Hazardous weather outlook, May 16, 5:18 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 AM CDT SAT MAY 16 2009
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-171130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
618 AM CDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS IN THE I-30 CORRIDOR WILL BEAR WATCHING
FOR POSSIBLE FLASH FLOODING. IN ADDITION...A STRONG THUNDERSTORM
OR POSSIBLE BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR LARGE HAIL. THE COLD FRONT WILL FILTER INTO THE
I-30 CORRIDOR THIS AFTERNOON AND THE THREAT FOR THUNDERSTORMS WILL
BEGIN TO SUBSIDE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-171130-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
618 AM CDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
AND FOR NORTHEAST AND DEEP EAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY AND TONIGHT OVER
MUCH OF THE FOUR STATE AREA. STRONG THUNDERSTORMS OR POSSIBLE
ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR HAIL. IN ADDITION...ISOLATED TORNADOES CAN NOT BE
RULED OUT AT THIS POINT DUE TO THE ABUNDANCE OF WARM AND HUMID AIR
IN PLACE...WITH DAYTIME HEATING LIABLE TO EXACERBATE INSTABILITY
IN THE AFTERNOON AHEAD OF THE COLD FRONT. THE COLD FRONT WILL
FILTER INTO THE I-20 CORRIDOR THIS EVENING AND THE THREAT FOR
THUNDERSTORMS WILL BEGIN TO SUBSIDE DURING THE OVERNIGHT HOURS FOR
THE AREAS NORTH OF I-20.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING OVERNIGHT OVER THE AREA
ALONG AND SOUTH OF I-20. STRONG THUNDERSTORMS OR POSSIBLE
ORGANIZED BOWING SEGMENTS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS TO 60 MPH OR HAIL. EXPECT THE THUNDERSTORM ACTIVITY TO BEGIN
TO PUSH OUT OF THE FOUR STATE AREA DURING THE AFTERNOON HOURS ON
SUNDAY. THE REST OF THE NEW WEEK LOOKS FAIR AND COOL. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
24
In the hours before
Special weather statement, May 16, 4:50 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT SAT MAY 16 2009
ARZ060-061-161130-
HEMPSTEAD-NEVADA-
550 AM CDT SAT MAY 16 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 630 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
NEVADA AND HEMPSTEAD...
INCLUDING THE FOLLOWING LOCATIONS...
BLEVINS...EMMET...HOPE...PERRYTOWN...PRESCOTT AND WASHINGTON...
AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF MURFREESBORO...MOVING SOUTHEAST
AT 30 MPH.
SMALL HAIL...HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
04Flash Flood, Howard
- When
- May 16, 7:25 AM CST to 8:15 AM CST
- Where
- Howard County, 3.52 mi ENE of Bright Star to 1.8 mi ENE of Bright Star
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -93.840
Emergency Manager reported several county roads with water flowing over them in the southeast portion of Howard County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 16 to 21, 20091 death · $5.5 million · 2 events
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 16, 2009$75,000 · 50 kt wind · 6 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171859.